MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT0406
Medical Device Problem Codes Break (1069); Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/19/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the penumbra smart coil (smart coil) pusher assembly was kinked in multiple locations.The pet lock was broken on the proximal end of the pusher assembly.The pusher assembly was fractured approximately 3.3 cm from the distal tip.The smart coil could not be functionally tested through the returned non-penumbra microcatheter or a demonstration microcatheter due to the fractured pusher assembly.Conclusions: evaluation of the returned smart coil revealed that the distal shaft of the pusher assembly was fractured.This type of damage typically occurs due to improper handling during use.If the device is forcefully retracted through a closed rhv, damage such as this may occur.The rhv not being opened prior to retracting the device likely contributed to the distal shaft of the pusher assembly fracturing.Further evaluation of the returned device revealed that the smart coil¿s pusher assembly was kinked in multiple locations.These kinks were likely incidental and may have occurred while packaging the device for return to penumbra.Evaluation of the non-penumbra microcatheter revealed no visible damage.A stainless steel mandrel was advanced through the microcatheter and out of the distal tip without an issue to assure that the catheter lumen was not compromised.The smart coil embolization coil was not returned for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, the physician successfully placed initial coils and smart coils into the patient using a non-penumbra microcatheter.The physician then deployed and detached a new smart coil without any mention of resistance.Subsequently, while the physician was retracting the smart coil pusher assembly, the tip of the pusher assembly broke off in the rotating hemostasis valve (rhv).Therefore, the detached piece of the pusher assembly was pulled out of the rhv and the procedure was completed using the same rhv, microcatheter, and additional coils.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7202374
Report Number3005168196-2018-00169
Device Sequence Number11134468
Product Code HCG
UDI-Device Identifier00814548015811
UDI-Public00814548015811
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/15/2020
Device Catalogue Number400SMTHXSFT0406
Device Lot NumberF66526
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/12/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/19/2017
Initial Report FDA Received Date01/17/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1